Oregon, 2006

Heavy Snow in Oregon, November 10 to 11, 2006

November 10 to 11, 2006 · NWS BOI · 1 event in 1 county or zone

A Double Structured Winter Storm Along the Northwest Coast Moved into the Intermountain West Bringing Heavy Snow and Significantly Colder Temperatures to Idaho and Southeast Oregon. 6 to 14 Inches of Snow Fell in the West Central Mountains and Boise Mountain Zones, 6 Inches in the Owyhee Mountains and 7 inches in the Baker County Zone.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A Double Structured Winter Storm Along the Northwest Coast Moved into the Intermountain West Bringing Heavy Snow and Significantly Colder Temperatures to Idaho and Southeast Oregon. 6 to 14 Inches of Snow Fell in the West Central Mountains and Boise Mountain Zones, 6 Inches in the Owyhee Mountains and 7 inches in the Baker County Zone.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Nov 10, 8:58 PM MST, 2 minutes earlier.

Area forecast discussion, Nov 10, 8:58 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
858 PM MST FRI NOV 10 2006

.DISCUSSION...START OF SNOW ADVISORY IN IDAHO ZONES 11 13 HAS BEEN
DELAYED TO 09Z.  ENHANCED CLOUDS IN IR SATELLITE IMAGERY OVER IDAHO
ARE WITH WARM FRONT AND ARE ABOVE 10000 FEET MSL.  AS OF 03Z NO SNOW
WAS REPORTED IN OUR CWA.  THE MAIN SNOW WILL COME WITH THE COLD
FRONT WHICH WAS STILL NEAR THE CASCADES AT 03Z.  JUDGING FROM THE
WIDTH OF THE COLD-FRONTAL BAND AND ITS EASTWARD SPEED SNOW SHOULD
LAST ONLY ABOUT 6 HOURS...AND THIS WILL LIMIT ACCUMULATIONS TO
ADVISORY AMOUNTS.  SOUTHEAST GUSTS TO 30 MPH IN THE SNAKE RIVER
BASIN THIS EVENING WILL DECREASE TO 15-20 MPH BY SUNRISE THEN
SHIFT TO WEST 10-15 MPH SATURDAY MORNING WITH FROPA.  CURRENT
FORECAST COVERS DETAILS WELL.

&&

.AVIATION...VFR TO MVFR CONDITIONS THIS EVENING WILL WORSEN
OVERNIGHT AS WIDESPREAD WARM FRONTAL PRECIPITATION COVERS THE REGION
BEFORE SHOWERY COLD FRONTAL PRECIPITATION FOLLOWS IN THE EARLY
MORNING HOURS. LIGHT PRECIPITATION WILL BE COVERING ALL OF EASTERN
OREGON AND WESTERN IDAHO BY 06Z WITH THE HEAVIEST PRECIPITATION
EXPECTED BETWEEN 06Z AND 12Z OVER EASTERN OREGON AND EXTREME WESTERN
IDAHO AND BETWEEN 12Z AND 18Z OVER THE CENTRAL MOUNTAINS OF IDAHO.
PRECIPITATION WILL BE IN THE FORM OF SNOW ABOVE 5000 FEET LEADING TO
IFR CONDITIONS AND OBSCURATION OVER THE HIGHER TERRAIN...ELSEWHERE
RAIN IS EXPECTED. SNOW LEVELS WILL BE DROPPING TO 040 MSL BEHIND THE
COLD FRONT WHICH WILL BE THROUGH KBOI BETWEEN 15 AND 18Z. A STRONG
JET BEHIND THE COLD FRONT WILL KEEP WINDS ALOFT MODERATE TO STRONG.
LIGHT TO MODERATE SURFACE WINDS WITH GUSTS UP TO 25 KTS WILL
CONTINUE AHEAD OF THE COLD FRONT. CONDITIONS WILL IMPROVE TO VFR ON
SATURDAY AFTER 23Z.

&&

.PREV DISCUSSION...
SHORT TERM...NEXT SYSTEM MOVING QUICKLY INTO THE WEST COAST WITH
THICKENING HIGH AND MIDDLE CLOUDS SPREADING EASTWARD ACROSS OUR
FORECAST AREA.  PRESSURE GRADIENT TIGHTENING AHEAD OF THIS SYSTEM
AND WINDS HAVE BEEN MODERATE EAST TO SOUTH MUCH OF THE DAY. CURRENT
COMPOSITE RADAR FROM THE PACIFIC NORTHWEST STARTING TO SHOW
BLOSSOMING OF PRECIP ECHOES OVER MOST OF THE COASTAL OFFICES AND
OTHER LOCATIONS INLAND. WARM FRONTAL PRECIP COMES FIRST THEN COLD
FRONTAL SHOWERY REGIME PRECIP SATURDAY MORNING AS COLD FRONT SWEEPS
BY.  BECAUSE OF RAPID MOVING SYSTEM TONIGHT...HAVE DECIDED TO STAY
THE COURSE WITH A SNOW ADVISORY IN THE NORTHERN MOUNTAINS WITH
AMOUNTS LIMITED DUE TO RAPID SPEED OF SYSTEM...A QUICK HIT OF SNOW
IN FAVORED AREAS. SOUTHWEST VALLEYS A BIT MORE TRICKY TONIGHT AND
STRONG SOUTHEAST WINDS AT LOW LEVEL AND SHADOWING OFF OWYHEE
MOUNTAINS MAY INHIBIT RAIN FROM FALLING IN TREASURE VALLEY UNTIL
WINDS TURN WESTERLY AT OR CLOSE TO FROPA BETWEEN 12Z AND 18Z BUT
CLOSER TO PREDAWN HOURS. WINDS...ALTHOUGH STRONG TONIGHT AND
GUSTY...DO NOT APPEAR TO BE STRONG ENOUGH FOR ADVISORY CRITERIA BUT
TIGHTEST GRADIENT LINES UP THROUGH EASTERN OREGON IN THE NORMALLY
WINDY AREA BETWEEN BAKER AND LA GRANDE IN THIS DIRECTION. MIN TEMPS
NOT EXPECTED TO FALL MUCH TONITE IN ADVANCE OF THE PACIFIC SYSTEM
BUT WIND WILL CAUSE A BITE AND MAKE IT FEEL COLD...ALTHOUGH NOT MUCH
ACTUAL FALL IN TEMPERATURE. SATURDAY AFTERNOON FEATURES A TRANSITION
PERIOD BACK TO PARTIAL CLEARING AND DRYING BUT COOL TEMPERATURES
PREVAIL THROUGH THE WEEKEND. SUNDAY ITSELF...NOT A BAD DAY AND
MOSTLY DRY AHEAD OF THE STRONGEST SYSTEM YET IN THIS CURRENT SERIES
OF PACIFIC STORMS. THIS NEXT STORM SUNDAY NIGHT IS EXPECTED TO BE A
MAJOR WEATHER MAKER FOR THE ENTIRE NORTHWEST AND HAVE ALREADY ISSUED
A SPECIAL WEATHER STATEMENT FOR A VARIETY OF POSSIBLE WEATHER
COMBINATIONS EARLY IN THE EXTENDED PERIOD.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...PATTERN REMAINS ACTIVE
THROUGH NEXT WEEK WITH SEVERAL SYSTEMS PUSHING THROUGH THE AREA. THE
REGION REMAINS BETWEEN SYSTEMS SUNDAY NIGHT BEFORE THE NEXT STORMS
MOVES IN MONDAY MORNING. THE STRONG STORM SYSTEM ENTERS THE
NORTHWEST SUNDAY NIGHT ON STRONG 250MB JET /WITH SPEEDS ON THE ORDER
OF 150-200KTS/ AND TAPPING INTO SOME OF THE DEEP MOISTURE IN THE
CENTRAL PACIFIC /PW AMOUNTS OF 1-2 INCHES OFF THE SOUTHERN OREGON
COAST/. MODELS IN AGREEMENT ON TIMING ON STRENGTH OF THIS
STORM...HOWEVER THEY CONTINUE TO STRUGGLE WITH THE NORTHWARD EXTENT
ON THE WAA AS WELL AS PLACEMENT/TIMING OF SFC FEATURES.
THUS...COMPLICATING THE HEIGHT AND PLACEMENT OF THE RAIN/SNOW LINE.
VERY COMPLEX STORM SYSTEM WITH THE PARENT 500 MB LOW/SFC LOW OVER
WESTERN CANADA MONDAY NIGHT WITH WEAKER 700 MB LOW FEATURE/SECONDARY
SFC LOW OFF THE OREGON COAST. WARM FRONTAL FEATURE PUSHES THROUGH
THE AREA MONDAY MORNING AS THE 700 MB LOW/SFC LOW MOVE NORTHEAST
ACROSS ORE/WASH. SNOW LEVELS RISE KEEPING THE THREAT FOR HEAVY SNOW
ABOVE 6500 FEET WITH RAIN EVERYWHERE ELSE. FURTHERMORE...A GOOD
COUPLED JET FOLLOWS FAST MOVING WARM FRONT PROVIDING A 50 TO 80 KT
WESTERLY 700 MB WINDS MONDAY INTO TUESDAY PROVIDING THE POTENTIAL
FOR STRONG WINDS...ESPECIALLY IN THE MOUNTAINS. COLD FRONT PUSHES
THROUGH TUESDAY MORNING WITH PRECIPITATION DIMINISHING BY TUESDAY
AFTERNOON. SNOW LEVELS DROP TO AROUND 4500 FEET KEEPING RAIN IN ONLY
THE VALLEYS. STRONG WINDS CONTINUE THROUGH TUESDAY AFTERNOON.
HEADLINES WILL MOST LIKELY BE NEED BUT WILL HOLD OFF ON FOR
NOW...BUT WILL HIT IT HARD IN HWOBOI. SHORT BREAK ON TUESDAY NIGHT
INTO WEDNESDAY MORNING BEFORE ANOTHER STORM SYSTEM MOVES IN FOR
WED/THURS. CONFIDENCE REMAINS LOW GIVEN THE POOR MODEL CONTINUITY
BUT HAVE CONTINUE SLIGHT CHC POPS THROUGH REMAINDER OF EXTENDED.
TEMPERATURES ARE 5-7F DEGREES BELOW NORMAL SUNDAY...WARMING BACK UP
TO NORMAL BY WEDNESDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...SNOW ADVISORY 2AM TO 11 AM MST SATURDAY ZONES 11 13.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....DF
PREV SHORT TERM...GS
PREV LONG TERM....JS
Hazardous weather outlook, Nov 10, 3:05 PM MST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
305 PM MST FRI NOV 10 2006

IDZ011-013-111200-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-
305 PM MST FRI NOV 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IDAHO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SNOW ADVISORY HAS BEEN ISSUED FOR THE WEST CENTRAL AND BOISE MOUNTAINS
EFFECTIVE FROM 11 PM FRIDAY TO 11 AM MST SATURDAY. 6 TO 10 INCHES
OF SNOW IS POSSIBLE ABOVE 5000 FEET WITH 2 TO 6 INCHES POSSIBLE
BETWEEN 4000 AND 5000 FEET.

TRAVEL WILL BE DIFFICULT DUE TO SNOW COVERED ROADS AND LIMITED
VISIBILITIES. USE CAUTION WHEN DRIVING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER POTENT STORM SYSTEM IS FORECAST TO MOVE ACROSS THE REGION
SUNDAY NIGHT THROUGH TUESDAY. STRONG WESTERLY FLOW WILL DRAW
ABUNDANT MOISTURE INTO THIS SYSTEM POTENTIALLY PRODUCING VERY
HEAVY SNOW OVER THE WEST CENTRAL AND BOISE MOUNTAINS AS WELL AS
THE BLUE MOUNTAINS IN BAKER COUNTY OREGON. AS MUCH AS A FOOT OF
NEW SNOW IN SOME OF THESE LOCATIONS IS POSSIBLE WITH SNOW LEVELS
FORECASTED TO BE BETWEEN 4500 AND 5500 FEET. WITH SNOW LEVELS
LOWER THAN PREVIOUS SYSTEMS...SIGNIFICANT SNOW MAY ALSO FALL IN
THE HIGHLANDS OF EASTERN OREGON AND SOUTHWEST IDAHO. IN ADDITION
TO THE POTENTIAL HEAVY SNOW...VERY STRONG WINDS ASSOCIATED WITH
THIS STORM WILL PROVIDE FOR THE HIGH LIKELIHOOD OF CONSIDERABLE
BLOWING AND DRIFTING SNOW WHICH WOULD SIGNIFICANTLY REDUCE
VISIBILITIES AND CAUSE HAZARDOUS DRIVING CONDITIONS.

SPECIFIC DETAILS...INCLUDING SNOW AMOUNTS AND SNOW LEVELS...LOCATIONS
FOR HEAVY SNOW AND FORECAST STRONG WINDS AND WINTER HIGHLIGHTS
WILL BE FORTHCOMING IN LATER FORECASTS DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

IDZ012-014>016-028>030-ORZ061>064-111200-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-HARNEY COUNTY-
BAKER COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
205 PM PST FRI NOV 10 2006 /305 PM MST FRI NOV 10 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...NORTHEAST OREGON AND SOUTHEAST OREGON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER POTENT STORM SYSTEM IS FORECAST TO MOVE ACROSS THE REGION
SUNDAY NIGHT THROUGH TUESDAY. STRONG WESTERLY FLOW WILL DRAW
ABUNDANT MOISTURE INTO THIS SYSTEM POTENTIALLY PRODUCING VERY
HEAVY SNOW OVER THE WEST CENTRAL AND BOISE MOUNTAINS AS WELL AS
THE BLUE MOUNTAINS IN BAKER COUNTY OREGON. AS MUCH AS A FOOT OF
NEW SNOW IN SOME OF THESE LOCATIONS IS POSSIBLE WITH SNOW LEVELS
FORECASTED TO BE BETWEEN 4500 AND 5500 FEET. WITH SNOW LEVELS
LOWER THAN PREVIOUS SYSTEMS...SIGNIFICANT SNOW MAY ALSO FALL IN
THE HIGHLANDS OF EASTERN OREGON AND SOUTHWEST IDAHO. IN ADDITION
TO THE POTENTIAL HEAVY SNOW...VERY STRONG WINDS ASSOCIATED WITH
THIS STORM WILL PROVIDE FOR THE HIGH LIKELIHOOD OF CONSIDERABLE
BLOWING AND DRIFTING SNOW WHICH WOULD SIGNIFICANTLY REDUCE
VISIBILITIES AND CAUSE HAZARDOUS DRIVING CONDITIONS.

SPECIFIC DETAILS...INCLUDING SNOW AMOUNTS AND SNOW LEVELS...LOCATIONS
FOR HEAVY SNOW AND FORECAST STRONG WINDS AND WINTER HIGHLIGHTS
WILL BE FORTHCOMING IN LATER FORECASTS DURING THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

SMITH

In the hours before

Special weather statement, Nov 10, 8:53 PM MST, 7 minutes before
WINTER STORM OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
853 PM MST FRI NOV 10 2006

IDZ011-013-015-028>030-ORZ061>063-111400-
WEST CENTRAL MOUNTAINS-BOISE MOUNTAINS-SOUTHWEST HIGHLANDS-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
853 PM MST FRI NOV 10 2006 /753 PM PST FRI NOV 10 2006/

...MAJOR PACIFIC STORM SYSTEM TO AFFECT THE AREA LATE SUNDAY
NIGHT THROUGH MONDAY NIGHT...

ANOTHER POTENT NORTH PACIFIC STORM IS FORECAST TO MOVE RAPIDLY
INLAND ACROSS EASTERN OREGON AND IDAHO LATE SUNDAY NIGHT AND MONDAY.
THIS SYSTEM WILL HAVE ABUNDANT MOISTURE ON WESTERLY FLOW AND HAS THE
POTENTIAL TO DUMP VERY HEAVY SNOW OVER THE WEST CENTRAL AND BOISE
MOUNTAINS AS WELL AS THE BLUE MOUNTAINS IN BAKER COUNTY OREGON.
SNOW ACCUMULATIONS MAY EXCEED A FOOT ABOVE THE 4500 FOOT LEVEL.
SIGNIFICANT SNOW MAY ALSO FALL IN THE HIGHLANDS OF EASTERN OREGON
AND SOUTHWEST IDAHO.

STRONG WINDS WITH THIS NEW STORM ARE LIKELY TO CAUSE CONSIDERABLE
BLOWING AND DRIFTING SNOW.  IT IS POSSIBLE THAT ADVISORIES OR
WARNINGS FOR WIND WILL BE NEEDED SUNDAY NIGHT OR MONDAY AT LOWER
ELEVATIONS INCLUDING THE SNAKE RIVER BASIN.

LATEST COMPUTER MODELS ARE SUGGESTING THAT THIS MAY BE THE STRONGEST
ONE IN THE CURRENT SERIES OF STORMS.  SPECIFIC DETAILS...INCLUDING
SNOW AMOUNTS AND SNOW LEVELS...LOCATIONS FOR HEAVY SNOW AND STRONGEST
WINDSS WILL BE FORTHCOMING IN LATER FORECASTS THIS WEEKEND.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Baker

When
November 10, 9:00 PM MST to November 11, 5:00 AM MST
Where
Baker forecast zone
Reported by
Mesonet
Coordinates
44.709, -117.675 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, November 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 6375.